The Food and Drug Administration (FDA) has alerted healthcare providers and patients that the St. Jude Amplatzer Atrial Septal Occluder – a cardiac implant used to treat an abnormal hole between the upper left and right chambers of the heart – can cause tissue break down – resulting in serious health issues. 

In an alternative to open-heart surgery, the device is put into place via a catheter inserted into a vein. According to the FDA, in rare instances, the metal device – used to treat what is known as an atrial septal defect (ASD) – can cause tissue erosion requiring immediate surgery. Atrial septal defects account for about seven percent of all congenital heart defects, making them the third most common type. Atrial Septal Defect (ASD)

According to reports, while these events are unusual – occurring in approximately 1 to 3 of every 1,000 patients implanted with the Amplatzer ASO – they can be quite serious – rubbing against the wall of the heart, ultimately creating holes. Reports in medical journals warn that holes created near the aortic root may cause a blood accumulation around the heart and decrease its function, potentially leading to congestive heart failure.

According to the FDA, there have been more than 230,100 Amplatzer ASO devices sold worldwide as of March 2013.

Between 2002 and 2011, the FDA received more than 100 reports of erosions associated with the St. Jude Amplatzer ASO. To better understand the consequences  of the erosion, the FDA is requiring St. Judes to conduct a study of patients who have recently been implanted with the device. FDA Warning of Risk with Heart Device

The agency “does not recommend device removal” for patients implanted with the Amplatzer ASO, unless physicians determine on a case-by-case basis that removal is appropriate.

The FDA, does however, recommend that patients talk to their physician if they experience any chest pain, numbness, weakness, dizziness, fainting, shortness of breath, or abnormal heart rates – since such symptoms could be associated with erosion. In the meantime, healthcare professionals and patients should  report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program: FDA MedWatch

Print Friendly, PDF & Email